Open Access

Immune thrombocytopenic purpura induced by the COVID‑19 vaccine after the second dose in a 78‑year‑old patient: A case report

  • Authors:
    • Wenhui Liu
    • Tao Wu
    • Feng Xue
    • Hongjuan Tian
    • Rui Song
    • Hai Bai
  • View Affiliations

  • Published online on: July 19, 2022     https://doi.org/10.3892/etm.2022.11517
  • Article Number: 580
  • Copyright: © Liu et al. This is an open access article distributed under the terms of Creative Commons Attribution License.

Metrics: Total Views: 0 (Spandidos Publications: | PMC Statistics: )
Total PDF Downloads: 0 (Spandidos Publications: | PMC Statistics: )


Abstract

Coronavirus disease 2019 (COVID‑19) has become a global pandemic, but treatment options remain limited. Up to now, vaccination has been the main strategy to prevent transmission and reduce disease severity. However, with follow‑up observations after massive vaccination, immune thrombocytopenic purpura (ITP) induced by COVID‑19 vaccines has attracted the attention of investigators. The present study reported the case of a 78‑year‑old elderly female who presented with ‘oral bleeding for 2 days and scattered bleeding spots on the extremities for 1 day’ after vaccination with the COVID‑19 vaccine (Vero Cells), and blood routine analysis indicated a white blood cell count of 6.27x109/l, hemoglobin levels of 144 g/l and a low platelet (PLT) count of 1x109/l. Bone marrow cytomorphology showed thrombocytopenia, while no platelet‑producing megakaryocytes were observed. The patient was diagnosed with ITP and given symptomatic and supportive treatment, such as prednisone acetate 1 mg/kg, recombinant human thrombopoietin, intravenous injection of human immunoglobulin 0.4 g/kg and prevention of bleeding. At 1 week after the treatment started, the patient's PLT count began to increase, and 9 days later, it returned to normal levels. The aim of the present study was to raise the awareness of medical staff regarding this disease and to increase the vigilance of the general public. At the same time, the present study also provided an effective method to manage this type of adverse reaction to the COVID‑19 vaccine.

Related Articles

Journal Cover

September-2022
Volume 24 Issue 3

Print ISSN: 1792-0981
Online ISSN:1792-1015

Sign up for eToc alerts

Recommend to Library

Copy and paste a formatted citation
x
Spandidos Publications style
Liu W, Wu T, Xue F, Tian H, Song R and Bai H: Immune thrombocytopenic purpura induced by the COVID‑19 vaccine after the second dose in a 78‑year‑old patient: A case report. Exp Ther Med 24: 580, 2022
APA
Liu, W., Wu, T., Xue, F., Tian, H., Song, R., & Bai, H. (2022). Immune thrombocytopenic purpura induced by the COVID‑19 vaccine after the second dose in a 78‑year‑old patient: A case report. Experimental and Therapeutic Medicine, 24, 580. https://doi.org/10.3892/etm.2022.11517
MLA
Liu, W., Wu, T., Xue, F., Tian, H., Song, R., Bai, H."Immune thrombocytopenic purpura induced by the COVID‑19 vaccine after the second dose in a 78‑year‑old patient: A case report". Experimental and Therapeutic Medicine 24.3 (2022): 580.
Chicago
Liu, W., Wu, T., Xue, F., Tian, H., Song, R., Bai, H."Immune thrombocytopenic purpura induced by the COVID‑19 vaccine after the second dose in a 78‑year‑old patient: A case report". Experimental and Therapeutic Medicine 24, no. 3 (2022): 580. https://doi.org/10.3892/etm.2022.11517